Is it possible that medications stop working after 5 to 6 yrs?

Discussion in 'General Parenting' started by Critter Lover, Jan 21, 2009.

  1. Critter Lover

    Critter Lover New Member

    My difficult child has been on the same medications(Depakote ER) for his Bipolar since he was 17 and other than them putting him to 3 or 4 pills nothing else has changed. I told his psychiatrist that something was not working right and she thinks is all about him controlling his temper...WHAT? :mad: It is hard for me to understand how she expects an autistic bipolar to control anything in his environment much less himself. Any way what I am thinking is there some time where they just need to be switched to another medication because the medications have lost their power over his body like it has become immune to it? He is permanently placed in supported living but the staff is still having problems with his threats and anger issues.

    Thanks for any input you can give. I think they are changing doctors soon and then they can get his medications looked over and possibly changed.
     
  2. smallworld

    smallworld Moderator

    Is he still on all the other medications listed in your signature, or just Depakote?
     
  3. Critter Lover

    Critter Lover New Member

    He is on all the stuff listed on the signature line and still having anger issues.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Could be that his autism is more apparent now that he's an adult. No drugs can change or control autism.
    medications can always poop out. I have BiPolar (BP) and have been in tons of support groups. Some folks on drugs for twenty years suddenly find them inaffective. Of course, you need to make sure your child isn't drinking or doing other drugs--that would make anything ineffective.
    How long has she been on all those medications? Maybe something else, other than the Depakote, is making her angry--maybe it's the Effexor.
     
  5. Critter Lover

    Critter Lover New Member

    Effexor was added January 2008 and did not have anger issues at home till June 2008.
    Ativan and Haldol were just added in Dec 2008 when he was Baker Acted
    in hospital for cutting wrist.
    Depakote ER he has been on for 5 going on 6 years
     
  6. totoro

    totoro Mom? What's a GFG?

    Yes I would think any medication can change or need to be changed after time. Has his blood levels been checked lately?
    Just to make sure that some other issues isn't going on, checking everything, lipids, thyroid, fasting sugar etc.
    Maybe also he needs to be updated on a behaviour management class on top of the medication check. Updated on skills for Autistic men as well as how to control and manage his Bipolar, as far as schedule, sleep, diet and exercise. Even if he can't or won't take a class, or if he does not have a therapist maybe you can print out info for him? There are some really good Bipolar workbooks out now, I do one, that you keep track of you moods and medications, schedules and such.
    I would be very leary of a psychiatrist who automatically dismissed my concerns over medications.
    Good luck... I would be very pushy with the doctor.
     
  7. smallworld

    smallworld Moderator

    Both Effexor and Remeron are antidepressants and can cause anger, especially in people with bipolar disorder. Ativan can also cause disinhibition.

    Haldol is a pretty hefty antipsychotic. Have any of the atypical antipsychotics been tried in the past?

    I agree with Toto on the need for thorough bloodwork. That should include a check of his Depakote level to make sure it is in a therapeutic range. Even if it is, however, the other medications could be destabilizing him.

    In your shoes, I'd recommend a medication wash because he's on 5 medications and still doing poorly. You might need to start over to get a good medication combo in place.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    Certainly, medications can stop working at any time. Our bodies tend to build up a tolerance.
    Surely, he is receiving therapy for behavior mgmt, so I'm sure you told the psychiatrist that ... why didn't s/he know that medications can "poop out" as MWM said? It's intuitively obvious.
    I would definitely want to review his medications. I am so sorry he is still having such problems.
    Good luck!
     
  9. Critter Lover

    Critter Lover New Member

    Support staff manager took him back to his psychiatrist and I asked him why he took him back there when she would not listen for the last six months that I was having problems with him.....he said that he needed his haldol refilled and he did not have time to find a doctor that fast before pills ran out. Support staff manager does not like the psychiatrist either and found that she was useless as I did. I know they had bloodwork done but I do not know if it was just to check the depakote level for his liver or if it was all. When he was assigned over to the support staff I told them that my difficult child needs to have an entire bloodwork test done on him for cholestral and blood sugar since high blood pressure and diabetes runs in both sides of our families. I would not think that I would have to constantly remind them that this bloodwork needs to be done.....maybe it will be done with the new doctor that they find for him.
     
  10. Critter Lover

    Critter Lover New Member

    The remeron is to help him sleep. The Haldol is the first antipsychotic used on him so no other ones have been tried.....but he was not on Haldol nor Ativan until recently.
     
  11. smallworld

    smallworld Moderator

    You definitely need to push for a new psychiatrist.

    Just a recommendation: Ask for a copy of all bloodwork results to be provided to you. That way you can keep track of what bloodwork is being done and what isn't.
     
  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I used to feel cranky and worse if I was overmedicated. I hated that feeling. I don't know if he's feeling dazed and zombielike from all those medications or not, but he is on a TON of them. So it's a possibility. There is a fine line between what helps and what makes a person feel even more depressed. I was tried on Thorazine once when I was in the hospital for a stay, and it made me 10X more depressed; almost hynotic, but instead of letting it sedate me, I fought the sedation. The sedation scared me and I acted out badly just to feel alive. Then I refused it--I wasn't psychotic and didn't need it. I sometimes wonder if some psychiatrists just throw medications at people to make them so sleepy that they aren't a problem. And if you aren't sharp enough to say "No thanks. This is enough," you can be taken advantage of--badly. I had the cognitive skills to accept what helped and refuse what made me worse. Sadly, not all adults do have that ability. I found that if I was on more than two medications, I started to feel a lot worse so I drew a line in the sand. If your son is incapable of really telling the psychiatrists how he feels, he is at a serious disadvantage. My heart goes out to both of you. I know first hand how horrible the medications game is. I'm glad that I finally found two medications that work for me, but I had to go through a lot of pain before I got there.
     
  13. Critter Lover

    Critter Lover New Member

    What upsets me about him....he will complain to me about his medications but when he is front of the psychiatrist and psychologist and they ask him how are things.....he answers.....Okay and nothing more is discussed but I am in with the psychiatrist and I tell her things that he has done and she said well I am not increasing medications but she never considered putting him on a different one. Well it is nice that the support living manager feels the same way about this psychiatrist. I guess I will just have to push the support living manager to get all bloodwork done and give me a copy of the results. I know he said he would work on getting him a physcian and a new psychiatrist.

    Thanks all for your input and I think they have him on too many medications too.
    Will see what new doctor has to say.
     
  14. Janna

    Janna New Member

    D's been on a *TON* of medications that have worked short term and then pooped out. I'm not so familiar with all the medications you listed - but it does seem like an awful lot. 5, wow.

    Good luck with the new doctor. I hope things work out. I'm sorry I have nothing to offer, but I do send positive vibes your way.
     
  15. DammitJanet

    DammitJanet Well-Known Member Staff Member

    medications do poop out. Like MWM I am adult bipolar. I probably take more medications than she does and my medications are beginning to poop out on me I think. I am afraid that being in the hospital last fall may have screwed up my whole body system.
     
Loading...